Iowa, 2015

Heavy Rain in Iowa, August 17 to 18, 2015

August 17 to 18, 2015 · NWS DMX · 13 events in 9 counties and zones

A stalled out cold front turned warm front was draped across the state and enabled widespread showers and storms to produce heavy rainfall across large portions of central and south central Iowa. Numerous reports were in the 3 to 4 inch range with a few eclipsing 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stalled out cold front turned warm front was draped across the state and enabled widespread showers and storms to produce heavy rainfall across large portions of central and south central Iowa. Numerous reports were in the 3 to 4 inch range with a few eclipsing 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 17, 2:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 17, 2:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT MON AUG 17 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 333 PM CDT MON AUG 17 2015

A VIGOROUS PV ANOMALY THAT HAS BEEN MOVING ACROSS SOUTHEAST NEBRASKA
TODAY HAS WEAKENED A BIT AND SHIFTED SLIGHTLY SOUTH. THE
PRECIPITATION ACROSS NORTHERN IOWA HAS BEEN SLOWLY DIMINISHING
THROUGHOUT THE DAY WITH THE FOCUS MORE OVER SOUTHEAST IOWA WHERE THE
REGION OF GREATER INSTABILITY EXISTS AND AHEAD OF AN OUTFLOW
BOUNDARY FROM THE OVERNIGHT CONVECTION. THERE IS THE POTENTIAL FOR
AN ISOLATED SEVERE STORM ACROSS THE SOUTHEAST THROUGH EARLY EVENING
AND THE POTENTIAL FOR A FEW LANDSPOUT FUNNELS DOES EXIST GIVEN THE
STAGNANT BOUNDARY AND GOOD LOW LEVEL CAPES.

THE OTHER AREA OF PRECIPITATION IS FOCUSED OVER SOUTHWEST IA AHEAD
OF THE PV ANOMALY. THIS AREA HAS BEEN HAVING DIFFICULTY SUSTAINING
THIS AFTERNOON AS THE UPPER DYNAMICS DECREASE. HAVE TRENDED DRIER
ACROSS THE NORTH FOR THROUGH THE EVENING WITH THE FOCUS REMAINING
OVER SOUTHERN IOWA. THE NEXT STRONG SHORTWAVE WILL BE MOVING INTO
SOUTH DAKOTA AND NEBRASKA AND SPREADING QG FORCING INTO WESTERN IOWA
LATE. MUCH OF THE NIGHT WILL BE DEVOID OF A LOW LEVEL JET OR
MOISTURE ADVECTION UNTIL LATE. THE LOW LEVEL JET WILL INCREASE LATE
AS THE UPPER SYSTEM APPROACHES AND THIS WILL BRING ANOTHER PUSH OF
GOOD MOISTURE ADVECTION LIFTING INTO WESTERN IOWA BY 12Z. THIS WILL
BRING INCREASING SHOWER AND THUNDERSTORMS CHANCES MAINLY OVER
WESTERN IOWA. NO SEVERE WEATHER OR HEAVY RAIN FALL IS EXPECTED WITH
THIS ACTIVITY.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 333 PM CDT MON AUG 17 2015

UPPER LEVEL WAVE CURRENTLY DIGGING INTO THE NORTHERN ROCKIES TO
CONTINUE TO DEEPEN AS IT PUSHES SOUTHEAST INTO SC SD BY MID-DAY
TUESDAY. AN ASSOCIATED SURFACE LOW BEGINNING TO DEVELOP IN ERN CO
WILL LIFT ENE TONIGHT INTO TUESDAY...AND BE CENTERED ACROSS NW IOWA
BY LATE TUESDAY AFTERNOON BEFORE LIFTING INTO MN TUESDAY NIGHT.
STRONG THETA-E ADVECTION WITH A WEAK WARM FRONT LIFTING NORTH
THROUGH THE STATE...SHOULD ALLOW FOR CONVECTION TO BE
ONGOING/OVERSPREAD MUCH OF THE NORTHERN CWA TUESDAY MORNING.
STRONGER VORT MAX ALOFT TO ROTATE AROUND THE UPPER LOW AND THROUGH
THE CWA LATER TUESDAY TO KICK OFF ANOTHER ROUND OF STORMS IN THE
AFTERNOON ACROSS THE WESTERN CWA TUESDAY AFTERNOON WITH A LINE OF
STORMS EXPECTED TO MOVE EASTWARD ACROSS THE CWA LATE TUESDAY
AFTERNOON INTO EARLY EVENING. ADDITIONAL DEVELOPMENT POSSIBLE INTO
THE TUESDAY EVENING AS THE COLD FRONT FINALLY MAKES ITS WAY THROUGH
THE CWA AS WELL...WITH LOW STRATUS EXPECTED TO FILL IN BEHIND THE
FRONT. AMOUNT OF SURFACE HEATING IS QUESTIONABLE GIVEN THE CLOUD COVER
AND PRECIP POSSIBLE THROUGH THE DAY...HOWEVER STILL EXPECTING MUCAPE
OF AROUND 1500-2000 J/KG BY TUESDAY AFTERNOON WITH DECENT SHEAR.
DEEP LAYER SHEAR MARGINAL FOR SUPERCELLS...SO EXPECTING MORE OF A
MULTICELLULAR EVENT. STORM MOTIONS MAY BE PROGRESSIVE ENOUGH TO
WARRANT HEAVY RAIN ISSUES...HOWEVER WITH A FEW ROUNDS OF STORMS
POSSIBLE AND PWAT VALUES IN THE 1.5 TO 2 INCH RANGE AND HIGHER WARM
CLOUD DEPTHS HEAVY RAIN STILL A THREAT. THIS IS ESPECIALLY TRUE WITH
SOME OF THE HEAVIER RAINFALL POSSIBLE OVER THE SAME AREA THAT HAS
ALREADY HAD 5+ INCHES OF RAIN OVER THE PAST 24 HOURS. THEREFORE
AN ISOLATED FLASH FLOOD THREAT WILL BE POSSIBLE WITH SOME
SATURATED SOILS AND HIGH RAINFALL RATES EXPECTED. MUCH OF THE
GUIDANCE ACROSS THE CWA IS STILL IN THE 2.5 TO 3.5 INCH RANGE FOR
3 HOUR FLASH FLOOD GUIDANCE OTHER THAN THE ISOLATED AREA THAT
RECEIVED THE HEAVY RAIN PREVIOUSLY. THEREFORE WILL REFRAIN FROM
ISSUING A HYDRO WATCH AT THIS TIME...BUT WILL NEED TO MONITOR FOR
A POSSIBLE HYDRO WATCH WITH SUBSEQUENT SHIFTS.

OTHERWISE STRONG COLD FRONT TO MOVE THROUGH WITH THE SYSTEM TUESDAY
NIGHT...WITH MUCH COOLER AIR IN PLACE FOR WEDNESDAY WITH H85 TEMPS
DROPPING TO AROUND +5C BEHIND THE FRONT. CLOUD COVER POSSIBLE INTO
WEDNESDAY ESPECIALLY A CU FIELD INTO THE AFTERNOON HOURS WITH DEF
ZONE MOISTURE AND WEAK LOW LEVEL INSTABILITY SHOWERS POSSIBLE
WEDNESDAY ACROSS THE NORTH. THEREFORE WITH CAA...PRECIP AND CLOUD
COVER TEMPS WILL HAVE TROUBLE WARMING TOO MUCH. THEREFORE HAVE HIGHS
ONLY IN THE LOW 60S NORTH...WITH AREAS THAT COULD SEE A FEW MORE
PEEKS OF SUN WARMING TO AROUND 70 ACROSS THE SOUTH. HIGH PRESSURE TO
BUILD INTO THE AREA FOR THURSDAY WITH DRY CONDITIONS...AND FAIRLY
DECENT RECOVERY IN TEMPS INTO FRIDAY AND SATURDAY AS SOUTHERLY FLOW
INCREASES AHEAD OF THE NEXT UPPER WAVE TO DIG INTO THE CENTRAL US
THIS WEEKEND. THIS WILL BRING CHANCES FOR PRECIPITATION MAINLY
SATURDAY INTO SATURDAY NIGHT...WITH A LARGE AREA OF HIGH PRESSURE
EXPECTED TO BUILD INTO THE WESTERN AND CENTRAL US BENEATH A LARGE
WESTERN US RIDGE FOR EARLY NEXT WEEK. TEMPERATURES LOOK MORE
SEASONAL FOR THE WEEKEND INTO NEXT WEEK.

&&

.AVIATION...17/18Z
ISSUED AT 122 PM CDT MON AUG 17 2015

AREAS OF IFR TO MVFR IN PLACE ACROSS NORTHWEST IOWA WITH LOCAL
IMPACT THROUGH THE AFTERNOON. PRECIPITATION CHANCES WILL CONTINUE
THROUGH MUCH OF THE AFTERNOON MOVING FROM WEST TO EAST. SHOULD
HAVE A LULL OVERNIGHT THEN LOWERING CIGS AND INCREASING POPS AGAIN
LATE TONIGHT THROUGH TUESDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...DONAVON
Hazardous weather outlook, Aug 17, 2:43 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT MON AUG 17 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-
081>084-092>095-181030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-
LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
343 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY INTO TUESDAY NIGHT. SOME
STORMS MAY BE STRONG TO SEVERE. LARGE HAIL...DAMAGING WINDS...AND
AN ISOLATED TORNADO ARE ALL POSSIBLE. PERIODS OF LOCALLY HEAVY
RAINFALL ARE POSSIBLE. THIS COULD LEAD TO AN ISOLATED FLASH FLOOD
THREAT.

THUNDERSTORM CHANCES RETURN FRIDAY NIGHT INTO SUNDAY. AT THIS
TIME...THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY INTO TUESDAY NIGHT.

IAZ075-085-086-096-097-181030-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
343 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT. AN ISOLATED
STRONG TO SEVERE STORM IS POSSIBLE. DAMAGING WINDS WOULD BE THE
MAIN SEVERE THREAT WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY INTO TUESDAY NIGHT. SOME
STORMS MAY BE STRONG TO SEVERE. LARGE HAIL...DAMAGING WINDS...AND
AN ISOLATED TORNADO ARE ALL POSSIBLE. PERIODS OF LOCALLY HEAVY
RAINFALL ARE POSSIBLE. THIS COULD LEAD TO AN ISOLATED FLASH FLOOD
THREAT.

THUNDERSTORM CHANCES RETURN MAINLY SATURDAY INTO SUNDAY. AT THIS
TIME...THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY INTO TUESDAY NIGHT.

MJB

In the hours before

Local storm report, Aug 17, 10:02 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1102 AM CDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     HEAVY RAIN       CURLEW                  42.98N 94.74W
08/17/2015  M5.65 INCH       PALO ALTO          IA   PUBLIC

&&

DONAVON
Special weather statement, Aug 17, 3:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT MON AUG 17 2015

IAZ086-097-172200-
DAVIS IA-WAPELLO IA-
403 PM CDT MON AUG 17 2015

...THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND GUSTY WINDS...

AT 401 PM CDT...DOPPLER RADAR WAS TRACKING A SMALL AREA OF STRONG
THUNDERSTORMS 10 MILES NORTHEAST OF BLOOMFIELD...MOVING NORTHEAST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM WITH THE
POTENTIAL FOR SOME PEA SIZED HAIL. RAINFALL AMOUNTS UP TO ONE INCH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OTTUMWA...ELDON...AGENCY...DRAKESVILLE AND FLORIS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4077 9253 4092 9252 4116 9223 4116 9218
      4081 9218
TIME...MOT...LOC 2101Z 238DEG 17KT 4088 9233

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy rain. Local standard time, as filed.

Heavy Rain, Wright

When
August 17, 4:00 PM CST to August 18, 4:00 PM CST
Where
Wright County, 2.07 mi S of Eagle Grove
Reported by
Public
Coordinates
42.640, -93.900

Public reported heavy rainfall of 5.50 inches today.

Heavy Rain, Union

When
August 17, 4:00 PM CST to August 18, 4:00 PM CST
Where
Union County, Afton
Reported by
Social Media
Coordinates
41.030, -94.200

Public reported heavy rainfall of 4.75 inches over the last 24 hours.

Heavy Rain, Hardin

When
August 17, 4:11 PM CST to August 18, 4:11 PM CST
Where
Hardin County, Eldora
Reported by
Trained Spotter
Coordinates
42.370, -93.100

Trained spotter reported heavy rainfall of 4.75 inches from last night and today. Report came in via social media.

Heavy Rain, Adair

When
August 17, 4:58 PM CST to August 18, 4:58 PM CST
Where
Adair County, 0.86 mi NE of Greenfield
Reported by
Social Media
Coordinates
41.310, -94.460

Public reported heavy rainfall of 4.30 inches from yesterday and today.

Heavy Rain, Webster

When
August 17, 5:48 PM CST to August 18, 5:48 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Reported by
Social Media
Coordinates
42.510, -94.180

Public reported heavy rainfall of 5.50 inches since yesterday.

Heavy Rain, Greene

When
August 17, 8:30 PM CST to August 18, 8:30 PM CST
Where
Greene County, 0.69 mi S of Scranton
Reported by
Social Media
Coordinates
42.020, -94.550

Public reported heavy rainfall of 4.25 inches over the last 24 hours.

Heavy Rain, Adams

When
August 18, 1:15 AM CST to 6:45 PM CST
Where
Adams County, 0.87 mi NW of Corning
Reported by
Social Media
Coordinates
40.990, -94.740

Public reported heavy rainfall of 4.00 inches today.

Heavy Rain, Adair

When
August 18, 1:15 AM CST to 6:18 PM CST
Where
Adair County, Orient
Reported by
Public
Coordinates
41.200, -94.420

Public reported heavy rainfall of 4.00 inches total last night and today. Of the 4 inches, 3 inches came overnight and 1 inch during the day.

Heavy Rain, Union

When
August 18, 1:45 AM CST to 4:49 PM CST
Where
Union County, 0.87 mi NE of Cromwell
Reported by
Social Media
Coordinates
41.040, -94.460

Public reported heavy rainfall of 3.50 inches over the last 24 hours.

Heavy Rain, Polk

When
August 18, 2:00 AM CST to 9:05 PM CST
Where
Polk County, 2.95 mi NNW of Alleman
Reported by
Trained Spotter
Coordinates
41.860, -93.640

Trained spotter reported heavy rainfall of 3.50 inches from today. Report came via social media.

Heavy Rain, Union

When
August 18, 2:00 AM CST to 5:17 PM CST
Where
Union County, 0.87 mi SE of Creston
Reported by
Social Media
Coordinates
41.060, -94.360

Public reported heavy rainfall of 3.00 inches today.

Heavy Rain, Polk

When
August 18, 3:00 AM CST to 7:22 PM CST
Where
Polk County, Polk City
Reported by
Social Media
Coordinates
41.770, -93.720

Public reported heavy rainfall of 3.10 inches today with torrential rains just after 1 pm.

Heavy Rain, Jasper

When
August 18, 3:30 AM CST to 8:36 PM CST
Where
Jasper County, Prairie City
Reported by
Social Media
Coordinates
41.600, -93.230

Public reported heavy rainfall of 4.00 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592812, 592814, 592813, 592815, 592811, 592816, 592818, 592819, 592823, 592821, 592829, 592827, 592830.